Alert archive / New York / Winter Weather Advisories in 2026

Winter Weather Advisory 21, NWS Buffalo, NY

March 10, 2026Jefferson County, New York

NWS Buffalo, NY issued this winter weather advisory at Mar 10, 2026, 1:28 PM EDT for Jefferson County, New York. It took effect at Mar 11, 2026, 2:00 AM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 10, 2026, 1:28 PM EDT (17:28 UTC)
In effect from
Mar 11, 2026, 2:00 AM EDT
Expired
Mar 11, 2026, 11:00 AM EDT
In force
9 hr
Issued by
NWS Buffalo, NY

County Jefferson County, NY

The radar

The Ft Drum radar (KTYX), 40 km from the middle of the area, began a volume at 17:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 5.5 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2026-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2026-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2303 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

914 
WWUS41 KBUF 101728
WSWBUF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Buffalo NY
128 PM EDT Tue Mar 10 2026

NYZ007-110700-
/O.NEW.KBUF.WW.Y.0021.260311T0600Z-260311T1500Z/
Jefferson-
Including the cities of Watertown
128 PM EDT Tue Mar 10 2026

...WINTER WEATHER ADVISORY IN EFFECT FROM 2 AM TO 11 AM EDT 
WEDNESDAY...

* WHAT...Freezing rain expected. Total ice accumulations around one 
  tenth of an inch.

* WHERE...Jefferson County. Freezing rain will be limited to the far 
  northern portion of the county in the Thousand Islands region.

* WHEN...From 2 AM to 11 AM EDT Wednesday.

* IMPACTS...Slippery travel conditions are possible. The hazardous 
  conditions will impact the Wednesday morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Periods of freezing rain will result in slick roads. Slow down and 
use caution while driving.

Submit ice reports through our website or social media.

&&

$$

Hitchcock
2 follow-up statements
533 
WWUS41 KBUF 110651
WSWBUF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Buffalo NY
251 AM EDT Wed Mar 11 2026

NYZ007-111500-
/O.CON.KBUF.WW.Y.0021.000000T0000Z-260311T1500Z/
Jefferson-
Including the cities of Watertown
251 AM EDT Wed Mar 11 2026

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT THIS 
MORNING...

* WHAT...Freezing rain. Ice accumulations from a glaze to few 
  hundredths of an inch.

* WHERE...Jefferson County. Freezing rain will be limited to the far 
  northern portion of the county in the Thousand Islands region.

* WHEN...Until 11 AM EDT this morning.

* IMPACTS...Slippery travel conditions are possible. The hazardous 
  conditions will impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Periods of freezing rain will result in slick roads. Slow down and 
use caution while driving.

Submit ice reports through our website or social media.

&&

$$

TMA
109 
WWUS41 KBUF 111502
WSWBUF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Buffalo NY
1102 AM EDT Wed Mar 11 2026

NYZ007-111615-
/O.EXP.KBUF.WW.Y.0021.000000T0000Z-260311T1500Z/
Jefferson-
Including the cities of Watertown
1102 AM EDT Wed Mar 11 2026

...WINTER WEATHER ADVISORY HAS EXPIRED...

Temperatures will rise above freezing this afternoon, ending the 
risk of freezing rain. Therefore the Winter Weather Advisory has 
been allowed to expire.

$$

Hitchcock

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this winter weather advisory went out at Mar 10, 2:47 AM EDT, 10 hours 41 minutes earlier. Its key messages:

  • 1) Snowmelt along with widespread rainfall will bring the potential for flooding, especially near the Tug Hill and the Black River Basin starting Wednesday. 2) Low chance for severe thunderstorms Wednesday. 3) An active weather pattern is expected late in the week through the weekend with a roller coaster of temperatures and chances for rain and snow, along with periods of gusty winds.
Area forecast discussion, Mar 10, 2:47 AM EDT, 10 hours 41 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
247 AM EDT Tue Mar 10 2026

.WHAT HAS CHANGED...
Flood Watch issued for Jefferson and Lewis counties Wednesday
through Thursday afternoon.

&&

.KEY MESSAGES...
1) Snowmelt along with widespread rainfall will bring the potential
for flooding, especially near the Tug Hill and the Black River Basin
starting Wednesday.

2) Low chance for severe thunderstorms Wednesday.

3) An active weather pattern is expected late in the week
through the weekend with a roller coaster of temperatures and
chances for rain and snow, along with periods of gusty winds.

&&

.DISCUSSION...
KEY MESSAGE 1...Snowmelt along with widespread rainfall will bring
the potential for flooding, especially near the Tug Hill and the
Black River Basin starting Wednesday.

The milder pattern will continue through Wednesday with temperatures
15 to 25 degrees above normal and allow for additional snowmelt and
contribute to runoff. Though some scattered rain showers will occur
today, a more widespread soaking rain with the potential for
thunderstorms is expected tonight through Wednesday evening.
Rainfall amounts of one to two inches is possible, and will have the
potential to cause rises on area rivers and creeks. Combined with
saturated ground conditions and continued snow melt, the risk for
flooding is increasing for areas east of Lake Ontario, where
substantial snow depth exists. Areas across the Tug Hill, such as at
Highmarket, still have over 30 inches of snow on the ground as of
Monday. A Flood Watch has been issued for Jefferson and Lewis
counties Wednesday through Thursday afternoon.

Rises to Action stage are possible on Buffalo areas creeks if
these rainfall amounts are realized.

KEY MESSAGE 2...Low chance for severe thunderstorms Wednesday.

A surface low is expected to track eastward from the southern
Great Lakes to southern Ontario Wednesday sending a strong cold
front through the region. Increasing shear and instability
ahead of the front will result in a potential for thunderstorm
development, peaking in the afternoon and evening. Uncertainty
exists in how any cloud cover and rain from earlier in the day
affects instability and the potential for severe thunderstorms.
Confidence is low that any substantial clearing will occur,
however shear profiles are favorable ahead of the cold front,
so can't rule out severe storms if thunderstorms develop and/or
move into the forecast area from the southwest. The SPC Day 2
Outlook has southwest New York in a Marginal Risk for Severe
Weather.

KEY MESSAGE 3...A progressive, active weather pattern is expected
late in the week through the weekend with a roller coaster of
temperatures and chances for rain and snow, along with periods of
gusty winds.

Significantly colder air will continue to make inroads across
western and northcentral NY on Thursday, with 850mb temps falling to
around -10C to -12C. Some wraparound/westerly upslope snow showers
may linger into Thursday morning (especially east of Lake Ontario),
however mid level moisture will quickly get stripped away bringing
an end to any snow shower activity. Another half inch of snowfall
may accumulate across the higher terrain east of Lake Ontario
Thursday morning.

Next frontal system will bring the likelihood of another round of
rain and snow on Friday, but more notably the potential for a round
of strong winds. Guidance still not locked in on strength, position,
and track of the low, which will ultimately determine the placement
of an associated strong LLJ. NBM looks to light on the winds at this
point, with the LREF showing 40%-50% probabilities of gusts to 40
mph. Will not raise winds with this update and wait for better model
consensus. Another shot of colder air will combine with lingering
deeper moisture to bring the possibility for a round of accumulating
snows to the area Friday night into a portion of Saturday,
especially across the higher terrain. Strong winds may also continue
through Friday night.

Yet another system may bring another round of rain,snow, and wind to
the area for the second half of the weekend into the start of the
new work week. A brief warmup on Sunday will be followed by by
another shot of much colder air by next Monday as another strong
cold front plows across the area.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
VFR flight conditions will continue through at least 12z. Low level
moisture will begin to increase this morning, with some rain showers
developing ahead of an approaching warm frontal segment. A northeast
wind will develop north of this warm front, with marine layer stratus
of IFR or low end MVFR reaching south of Lake Ontario through the
afternoon hours, with higher terrain IFR also likely developing by
this evening.

Outlook...

Wednesday through Wednesday night...MVFR/IFR with occasional rain
showers. Chance of a few isolated thunderstorms. Windy Wednesday
night.

Thursday...Areas of MVFR/IFR with a few light snow showers likely.
Windy.

Friday...Areas of MVFR with rain/snow showers likely. Windy.

Saturday...Mainly VFR with a slight chance of a snow shower. Windy.

&&

.MARINE...
A period of lighter winds is expected today before another period of
stronger winds arrives by the middle of the week.

Please note...most, if not all of the Lake Erie nearshore waters
continue to be ice covered. Waves have been omitted from the
forecast.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Flood Watch from Wednesday morning through Thursday afternoon
     for NYZ007-008.
MARINE...None.

&&

DISCUSSION...Hitchcock/HSK/JM/PP/TMA
AVIATION...Thomas/TMA
MARINE...Hitchcock/TMA
Hazardous weather outlook, Mar 10, 3:15 AM EDT, 10 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
315 AM EDT Tue Mar 10 2026

NYZ007-008-110715-
Jefferson-Lewis-
315 AM EDT Tue Mar 10 2026

...FLOOD WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH THURSDAY
AFTERNOON...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006-110715-
Oswego-
315 AM EDT Tue Mar 10 2026

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

An extended period of warmth will hasten snowmelt through midweek.
Runoff from this snowmelt and recent rains will result in rising
water levels on creeks and rivers, and another round of significant
rainfall will occur Wednesday through Wednesday night.

The risk of flooding along rivers and creeks that drain the Tug Hill
Plateau will increase Wednesday night and Thursday, with high flows
then lasting through next weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>005-010>014-019>021-085-110715-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee-
Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
315 AM EDT Tue Mar 10 2026

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-LOZ042>045-062>065-110715-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
315 AM EDT Tue Mar 10 2026

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-110715-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
315 AM EDT Tue Mar 10 2026

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

SLZ022-024-110715-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
315 AM EDT Tue Mar 10 2026

This Hazardous Weather Outlook is for the New York waters of the
Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 1:53 AM EDTFlood WatchBUFJefferson, Lewis63 hr
Mar 10, 1:35 PM EDTGale WatchBUF14 hr
Mar 10, 3:50 PM EDTSmall Craft AdvisoryBUF19 hr

Nearby

Winter Weather Advisories in New York, 2026Every winter weather advisory in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.